Alabama, 2019

Heat in Alabama, June 20, 2019

June 20, 2019 · NWS HUN · 5 events in 5 counties and zones

Temperatures reached highs in the lower to middle 90s, combined with dew points in the middle 70s, resulted in heat index values reaching around 105 degrees during the late afternoon hours. This was mainly in Huntsville, Muscle Shoals and Decatur.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures reached highs in the lower to middle 90s, combined with dew points in the middle 70s, resulted in heat index values reaching around 105 degrees during the late afternoon hours. This was mainly in Huntsville, Muscle Shoals and Decatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 20, 12:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 20, 12:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
151 PM CDT Thu Jun 20 2019

.NEAR TERM...(Tonight)
Issued at 152 PM CDT Thu Jun 20 2019

Pre-frontal convection has begun to develop in southern middle TN.
This is at the front edge of a ridge of higher SBCAPE of 2000-2500
j/kg in TN just ahead of a cool front. THe front was in southern KY
into northwest TN. Latest HRRR runs have suggested that these pre-
frontal storms will affect far northeast AL and southern TN through
late this afternoon, while the cold frontal cells remain over
northern and eastern TN. This as surface flow in northwest AL and
southern TN becomes west-northwesterly and limits convergence.
Subsidence behind the departing mid-upper level shortwave will also
tend to limit further activity with the cold front this evening.

The front will likely stall to our north this evening as a mid and
upper level ridge axis amplifies quickly tonight over mid-lower MS
valley.

.SHORT TERM...(Friday through Saturday)
Issued at 152 PM CDT Thu Jun 20 2019

The ridge axes will shift east into middle TN and AL on Friday as
troughing advances into the Plains. This will create vast southerly
low level jet through the southern Plains into the Ozarks meeting up
with the warm front lifting back northeast into the corn belt. This
sets up a favorable pattern for multiple MCSs over IA/IL that will
track southeast through the OH valley as the low level jet veers to a
southwest-west direction. The NAM is insistent on ridging/capping
will hold over the middle TN valley on Friday keeping convection at
bay. Forecast soundings Friday afternoon indicate potent instability
(thanks to sfc temps in l90s and dew points in the l70s). The GFS is
forecasting the MCS in the corn belt, but also a secondary MCS
cluster over southeast MO into the mid South region by late morning
into the afternoon. Steering flow would bring this into the central
TN valley during the afternoon and evening. I'm not overly confident
in this solution, but cannot ignore it completely. SPC has also
included much of our area in a SLGT and MRGL risk area for Day 2. For
now, will continue to include a mention of strong storms in case the
forecast flip-flops tonight into Friday and the NAM solution appears
more plausible.

My confidence is greater on MCS activity ridge riding from the OH
valley southeast and clipping our TN and northeast AL counties on
Saturday. In either case, CAPE values will be sufficient to support
strong to severe wind gusts and perhaps hail with these storm
clusters if they develop.

The other impact weather will be the growing heat/humidity. With
temps rising into the l90s Friday into Saturday and dew points
staying in the l70s, heat index values will reach around 100 degrees
+/- both afternoons.

.LONG TERM...(Saturday night through Wednesday)
Issued at 152 PM CDT Thu Jun 20 2019

Strong upper ridging continues to be shown by most guidance on
Sunday. Some upper level energy is shown pushing into the eastern
edge of the upper ridge and into southern middle TN or northeastern
Alabama during the afternoon hours. Both GFS and ECMWF develop some
convection in these areas as a result. Instability ranging from 2000
to 3000 J/KG at least (some guidance as high as 4000 J/KG) is seen in
most model output. Given forcing, isolated to scattered shower and
thunderstorm activity will likely result. Couldn't rule out some
strong thunderstorm activity. Main threats would be gusty winds
around 50 mph and small hail. Despite convective activity, highs in
the 90 to 95 range look reasonable. This should allow heat index
values to climb to around 102 degrees.

The synoptic pattern changes on Monday, as a frontal boundary moves
into the area. Overall instability will be less, but still ample for
strong thunderstorm development. There might be a better chance for
an isolated severe thunderstorm due to increases in bulk shear ahead
of the front. Cooler temperatures due to more widespread cloud cover
and precipitation looks likely. This frontal boundary looks to stall
somewhere over southern or central Alabama and Georgia into the
middle of next week.

By Thursday another weak front looks to move into the Tennessee
Valley. This should keep at least scattered shower and thunderstorm
activity in the forecast. This boundary also stalls and keeps much
the same situation in place into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM CDT Thu Jun 20 2019

Scattered to broken SC/CU (~030-040agl) will develop through mid
afternoon along and ahead of a weak cold front. Isolated
thunderstorms are possible for KHSV and KMSL, but the prob is too low
to include at this time. Westerly flow of 10-15kt with gusts around
20kt will diminish rapidly around 00-01Z with a clearing sky behind
the cold front. VFR conditions are expected through the rest of the
period as well.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...KTW
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 20, 1:22 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
222 PM CDT Thu Jun 20 2019

ALZ001>010-016-TNZ076-096-097-211200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
222 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon into Tonight...

Isolated to scattered thunderstorms will exit the area into Georgia
late this afternoon. Gusty winds to 50 mph will be possible with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms are possible on Friday afternoon
and evening before dissipating. On Saturday, scattered thunderstorm
activity will affect locations mainly east of I-65. Some storms could
be strong to severe producing damaging winds and hail both days.

Thunderstorm activity should increase in coverage Sunday and Monday,
as a front moves southeast towards the area. Some of these storms
could be strong producing small hail and gusty winds up to 50 mph.

More scattered thunderstorm activity is expected into the middle of
next week, as the front stalls near the area and weakens.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

In the hours before

Special weather statement, Jun 20, 12:28 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
128 PM CDT Thu Jun 20 2019

TNZ076-096-097-201900-
Franklin TN-Moore TN-Lincoln TN-
128 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...EAST CENTRAL
LINCOLN AND SOUTHERN FRANKLIN COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, moving southeast at 25 mph.

Winds around 45 mph will be possible with this storm.

Locations impacted include...
Winchester, Cowan, Huntland, Tims Ford Lake, Lexie Crossroads,
Smithland, Beans Creek, Harmony, Hurdlow and Maxwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 8590 3499 8607 3499 8627 3515 8648
      3525 8629
TIME...MOT...LOC 1828Z 296DEG 23KT 3514 8626

KTW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Colbert

When
June 20, 4:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 105 degrees during the late afternoon hours.

Heat, Lauderdale

When
June 20, 4:00 PM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 105 degrees during the late afternoon hours.

Heat, Limestone

When
June 20, 4:00 PM CST to 7:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The heat index reached 106 degrees during the late afternoon hours.

Heat, Morgan

When
June 20, 4:00 PM CST to 7:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The heat index reached 106 degrees during the late afternoon hours.

Heat, Madison

When
June 20, 4:00 PM CST to 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached 105 degrees during the late afternoon hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820197, 820198, 820199, 820200, 820201.